safety medical

Cymbalta (Duloxetine) Withdrawal

Cymbalta (duloxetine) is a useful antidepressant medication that is utilised in not only treating depression but also in the management of anxiety and other clinical conditions. Unfortunately, in individuals who have taken Cymbalta for a particular period of time, suddenly stopping the drug can result in a withdrawal syndrome. In clinical medicine, this is known as ‘Cymbalta discontinuation syndrome’. In this article, we shall briefly review this condition and talk about the different symptoms that patients are withdrawing from Cymbalta may experience.

When does Cymbalta withdrawal occur?

Cymbalta withdrawal often occurs after Cymbalta has been discontinued for a period of 3 to 4 weeks (though symptoms can sometimes occur sooner).

Symptoms of Cymbalta withdrawal

Patients withdrawing from Cymbalta typically experience neurological symptoms. These symptoms have been described as ‘brain shocks’ or ‘brain zaps’. The typical symptoms include dizziness, nausea, and lack of sleep, electric shock like sensations in the body (sometimes described as pins and needles in the hands and feet), nightmares and confusion. Dizziness appears to be one of the most common symptoms that patients experience. In addition, individuals withdrawing from Cymbalta can experience tremors and tinnitus (which describes a ringing sensation in the ears).

Patients withdrawing from Cymbalta can also experience a number of different psychological symptoms. As the treatment is often given for management of depression, individuals who have taken Cymbalta for a prolonged period of time and have experienced an adequate antidepressant effect may notice rebound depression after they have stopped taking Cymbalta. Unfortunately, the symptoms may start within 24 to 48 hours of stopping the drug. Furthermore, the effects can last for a few weeks and sometimes even months after the drug has been stopped. Anxiety attacks may restart which had for so long been prevented by Cymbalta. Patients may become rather irritable and nervous as well due to the withdrawal.

In addition to the neurological and psychological symptoms, patients can experience headaches, muscular weakness and sometimes flulike symptoms. A loss of appetite is not uncommon as is nausea and vomiting. Some patients have reported having bad dreams and sometimes even insomnia. However, these withdrawal effects are rather rare.

It must be noted that Cymbalta withdrawal symptoms can often take weeks to manifest but it is not uncommon for them to occur even if one dose of the medication is missed. It is therefore important for patients who take Cymbalta to do so on a regular basis and not miss the medication for any reason whatsoever (unless advised by the doctor).

Cymbalta withdrawal can have a number of different effects on the individual taking the drug. Withdrawal must be done over a gradual period of time and under supervision by a psychiatrist. Stopping the drug suddenly can be detrimental to health and must not be done.

5 / 51 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment